A reader asks:
WE HAVE RE-WRITTEN THE FOLLOWING QUESTION TO GENERALIZE IT FOR THIS FORUM: I use the drug Tegretol (carbamazepine) — a tricyclic anticonvulsant drug also used to control mania in bipolar disorder — along with a 50-sunscreen and light therapy. I’ve noticed splotchy, reddening skin, especially after completing light therapy sessions. Is use of the lights dangerous for me?
As early as 1990, we published a warning in the journal Photochemistry and Photobiology (vol. 51, pp. 781-792) that the use of tricyclic drugs can result in photosensitizing reactions in the presence of both ultraviolet light (UV below 400 nm) and visible light (up to about 550 nm, including the blue and green ranges). Such photosensitization could affect both skin and eye structures. Sunscreen would not protect your skin from light energy in the visible range, and obviously it would not protect your eyes in either UV or visible ranges. Although the manufacturer does not specifically list Tegretol as a photosensitizer, they do list side effects of both skin reactions and depression.
We do not know the specifics of your case — there could be various reasons for the skin reactions you report. Obviously, you should immediately test whether the reactions disappear when you stop using your light box, and whether the problem extends to outdoor sunlight exposure. You should promptly consult your dermatologist; receive a thorough ophthalmic exam (including slit-lamp fundoscopy and tonometry); and see your psychiatrist to review your drug dose, plasma level of the drug and blood chemistry screen, and consider other possible drug-drug interactions and alternate mood stabilizers.